Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Hypertension
Question: Blood Pressure and Tachycardia
|sheilk - Wed Mar 12, 2008 3:38 pm||
I am a 22yr old male, 5'8'' and about 140lbs. I am vegetarian, and a pretty laid back person, not one to get stressed out. For the past 4 years or so i have been experiencing some high blood pressure around (140/80 when it first started 4 years ago, and now about 160/80). My diastolic is rarely high. Along with elevated bp, i also have a resting pulse of about 100-110. Along with this i also sometimes have headaches, which often occur at the same time as i get high blood pressure reading (I have an electronic machine at home and check regularly). In addition, i get spells of extreme sleepyness, and have been sleeping a lot more than usual. I do not smoke, and drink very rarely. In the past 4 years there are period when i experience no symptoms. These periods are rare, having occured 3-4 times, and short lived, lasting in the span of weeks, to a month max. During one of these periods (a few months ago) i had a few blood and urine tests done to see if anything was wrong. The doc said i had no problems with my thyroid, and no indication of any adrenal tumors. However, my renin was a little bit lower than the prescribed range, and my aldosterone was also low. I don't remember the actual numbers. The outcome of that was nothing, and i am on no medication for bp.
Lately ive heard that it might be caused by an allergy to tryptophan, and am thinking about changing my diet to remove cheese and any other things that have it.
I would love any professional advice. Thanks!
|Dr. A. Madia - Fri Mar 14, 2008 12:56 pm||
It has been a norm in medical prcatice to define hypertension as anything above 140/90. However lately the international peer body on hypertension has made this criterion stricter and though the definition has been kept the same,[140/90], the recommendation is to keep BP below 120/80 as far as possible.
However on the treatment front, in a fresh patient with hypertension which is BELOW 150/90, the first line of action is diet modification and lifelstyle changes, and not drugs. Only when these two measures fail, the drugs come in.
So even though you are not overweight, you must exercise at leat 5 days a week for 30-40 minutes, and cut down on your salt and saturated fat intake.
Your hormone profile is normal which means you do not have 'Secondary Hypertension' which is a more serious form.
Tryptophan has mixed effect on BP, in lowr doses it increases and higher doses decreases.If you are getting headaches, it just could be tryptophan in your cheese that could be the culprit.
You should consult your doctor soon and get your BP rectified.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.